Tornadoes · United States · Florida · 2010

EF0 tornado, Tamarac to Oakland Park, Florida, March 29, 2010

From Tamarac to Oakland Park, this EF0 tornado ran 2.4 miles across Broward County on March 29, 2010, touching down at 8:26 AM EDT and reaching 100 yards wide. It killed nobody, and did $80,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 29, 2010
Touchdown
8:26 AM EDT (12:26 UTC)
Lifted
8:37 AM EDT (12:37 UTC)
On the ground
11 minutes
Path length
2.4 miles (3.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$80,000
County
Broward County
Touchdown point
26.172, -80.166
Lift-off point
26.181, -80.129
Record number
1003290626-01

What the Weather Service recorded

A supercell developed over the Everglades and moved into the Broward County Metropolitan Area where it spawned a tornado in Oakland Park. Heavy rainfall also occurred as a squall line moved through the metro area after the tornado event.

A supercell became organized as it moved out of the Everglades and into the Broward County Metro area. A tornado warning was issued at 754 AM, for areas from Weston to North Lauderdale along the storm���s path, and at 827 AM the storm produced a brief EF-0 tornado. It first touched down in the Royal Palm Isles section of Oakland Park just west of I-95, and traveled east northeast for 2 miles before lifting near the intersection of NE 11th Ave and Floranada. The tornado was approximately 100 yards wide and damage was mostly confined to trailers, cars, trees, and some roofs.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

32 minutes of warning. NWS MFL issued a tornado warning for this county at 11:54 UTC, 32 minutes before the tornado touched down, in force until 12:45 UTC.

The county was under a tornado watch, issued at 06:35 UTC and running to 15:00 UTC.

Issued (UTC)ExpiredProductOffice
06:35 UTC15:00 UTCTornado WatchMFL
09:37 UTC10:15 UTCSevere Thunderstorm WarningMFL
09:38 UTC10:06 UTCTornado WarningMFL
10:09 UTC11:00 UTCSevere Thunderstorm WarningMFL
11:04 UTC11:30 UTCSevere Thunderstorm WarningMFL
11:52 UTC12:15 UTCSevere Thunderstorm WarningMFL
11:54 UTC12:45 UTCTornado WarningMFL
12:05 UTC14:00 UTCFlood AdvisoryMFL
12:19 UTC12:45 UTCTornado WarningMFL
13:00 UTC13:15 UTCTornado WarningMFL

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Mar 29, 7:40 AM EDT, 46 minutes earlier.

Area forecast discussion, Mar 29, 7:40 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
740 AM EDT MON MAR 29 2010

.AVIATION...
BAND OF BROKEN STRONG TO SEVERE TSTMS OVER THE SE FLORIDA METRO
AREA SHOULD MOVE OFFSHORE BY 15Z. IN THE MEANTIME, PERIODS OF MVFR
CONDITIONS EXPECTED, WITH BRIEF IFR AND STRONG WIND GUSTS IN
EXCESS OF 40 KTS ALSO EXPECTED DEPENDING ON WHERE THE CORE OF THE
STRONGEST STORMS MOVE RELATIVE TO AIRPORTS. AREA OF RAIN ALONG THE
COLD FRONT OVER THE EASTERN GULF OF MEXICO WILL MOVE ACROSS THE
AREA THROUGH MID AFTERNOON WITH PERIODS OF MVFR CONDITIONS
CONTINUING. COMPLICATING CONDITIONS THIS MORNING IS AREA OF DENSE
FOG AT KAPF LIKELY RELATED TO MIXTURE PRECIP AND SEA FOG. THESE
LOW VSBYS MAY LINGER THROUGH 14Z BEFORE SLOWLY LIFTING. /MOLLEDA

&&

.PREV DISCUSSION... /ISSUED 418 AM EDT MON MAR 29 2010/

DISCUSSION...RATHER BUSY NIGHT WITH SCATTERED SUPER CELLS MOVING
ACROSS SOUTH FLORIDA AND THE ADJACENT WATERS. STRONG SHORT WAVE
TROUGH DIGGING INTO THE SOUTHEAST STATES THIS MORNING WITH SEVERAL
SMALLER IMPULSES MOVING THROUGH THE BASE OF THE TROUGH. THIS
COMBINED WITH LOW LEVEL SOUTHEAST FLOW OF 15 TO 20 KNOTS PROVIDING
PLENTY OF FUEL. AS THE TROUGH CONTINUES DIGGING, IT WILL BEGIN TO
PUSH A STRONG COLD FRONT TOWARDS THE REGION AND THIS FRONT WILL
MOVE INTO THE WEST COAST NEAR NAPLES AROUND 12-13Z AND OFF THE
SOUTHEAST COAST AROUND 16-17Z. SO THE CONVECTION AFFECTING THE
AREA CURRENTLY WILL END BY EARLY THIS AFTERNOON. AS THE TROUGH
LIFTS TO THE NORTHEAST TONIGHT, MID/UPPER FLOW WILL BECOME
NORTHWEST AND SURFACE HIGH PRESSURE WILL BUILD INTO THE
CENTRAL/SOUTHERN PLAINS STATES EXTENDING INTO THE GOFMEX. THE
RIDGE WILL ONLY SHIFT SLOWLY EAST THROUGH WEDNESDAY WHEN IT WILL
BE CENTERED OVER THE FL PENINSULA. THIS WILL KEEP SOUTH FLORIDA
UNDER A COOL AND DRY PATTERN FOR THE NEXT FEW DAYS WITH
TEMPERATURES WELL BELOW NORMAL FOR LATE MARCH.

IN THE EXTENDED PERIOD WEDNESDAY THROUGH SUNDAY, A STRONG SHORT
WAVE WILL DIG INTO THE DESERT SOUTHWEST WHICH WILL IN TURN AMPLIFY
A MID LEVEL RIDGE OVER THE FL PENINSULA SHIFTING THE SURFACE RIDGE
FARTHER EAST INTO THE ATLANTIC. THIS WILL BRING RAPIDLY MODIFYING
TEMPERATURES TOWARDS THE END OF THE WEEK BUT REMAINING DRY WITH
FORECAST PWAT'S REMAINING BELOW ONE INCH.

MARINE...ROUGH MARINE CONDITIONS EXPECTED ESPECIALLY IN THE
ATLANTIC DUE TO THE FRONTAL PASSAGE ALONG WITH MODERATE NORTH TO
NORTHEAST SWELLS THROUGH MID WEEK. SUBSIDING SEAS EXPECTED BY THE
END OF THE WEEK.

FIRE WEATHER...MUCH COOLER AND DRIER CONDITIONS WILL FILTER
BEHIND THE FRONT DOWN THE PENINSULA THROUGH MID WEEK. RELATIVE
HUMIDITIES WILL LIKELY FALL TO AT OR SLIGHTLY BELOW 35 PERCENT
TUESDAY, WEDNESDAY AND POSSIBLY THURSDAY AFTERNOONS. HOWEVER, THE
DURATION WILL ONLY BE FOR TWO TO THREE HOURS SO REMAIN ABOVE
WARNING CRITERIA. WITH SUCH A CLOSE CALL EACH DAY, THESE
SITUATIONS WILL NEED TO BE CLOSELY MONITORED SO STAY TUNED TO THE
LATER UPDATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  51  75  50 / 70 10 -  -
FORT LAUDERDALE  78  54  76  56 / 80 10 -  -
MIAMI            78  56  75  56 / 80 10 -  -
NAPLES           72  53  75  51 / 70 -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 11 AM EDT THIS MORNING FOR COASTAL BROWARD-
     COASTAL COLLIER-COASTAL MIAMI DADE-COASTAL PALM BEACH-FAR
     SOUTH MIAMI DADE-HENDRY-INLAND BROWARD-INLAND COLLIER-
     INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE-METRO
     BROWARD-METRO MIAMI DADE-METRO PALM BEACH.

AM...TORNADO WATCH UNTIL 11 AM EDT THIS MORNING FOR BISCAYNE BAY-
     COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT
     20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR BISCAYNE
     BAY-COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     OUT 20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD
     BEACH, FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN
     REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF
     THE BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL EXTENDING FROM 20 NM TO 60 NM.

GM...TORNADO WATCH UNTIL 11 AM EDT THIS MORNING FOR COASTAL WATERS
     FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-COASTAL
     WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM.

&&
Hazardous weather outlook, Mar 29, 5:12 AM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
512 AM EDT MON MAR 29 2010

FLZ063-066>075-168-172>174-301000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
512 AM EDT MON MAR 29 2010

...TORNADO WATCH UNTIL 11 AM EDT ALL AREAS EXCEPT GLADES COUNTY...
...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...
...DETERIORATING MARINE CONDITIONS ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS, SOME SEVERE, ARE EXPECTED
ACROSS SOUTH FLORIDA WITH THE GREATEST CHANCES THIS MORNING.

TORNADOES: ISOLATED TORNADOES ARE POSSIBLE WITH ANY THUNDERSTORMS
ACROSS MUCH OF THE REGION THIS MORNING.

WIND: STRONG WIND GUSTS UP TO 70 MPH ARE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS MORNING. THESE WINDS COULD BE STRONG
ENOUGH TO KNOCK DOWN TREES AND POWER LINES.

HAIL: THE STRONGEST STORMS MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER THIS MORNING.

WATERSPOUTS: WATERSPOUTS WILL BE POSSIBLE ACROSS ALL OF THE LOCAL
WATERS WITH ANY THUNDERSTORM THIS MORNING.

FLOODING: THERE IS A SLIGHT RISK FOR MAINLY URBAN AND ROADWAY
FLOODING THIS MORNING AS THUNDERSTORMS MOVE THROUGH THE AREA. THIS
THREAT MAY BE HIGHEST ACROSS SOUTHWESTERN COLLIER COUNTY WHERE 3
TO 5 INCHES OF RAIN HAS FALLEN IN SOME AREAS OVERNIGHT.

WAVES: A MODERATE NORTHEASTERLY SWELL WILL ALLOW SEAS TO BUILD 7
TO 9 FEET ACROSS NORTHERN PARTS OF THE ATLANTIC COASTAL WATERS
THIS MORNING, WITH SEAS SUBSIDING TO 5 TO 7 FEET THIS AFTERNOON.
SEAS IN THE GULF WATERS WELL OFFSHORE COLLIER COUNTY WILL BUILD TO
7 TO 9 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MARINE CONDITIONS WILL REMAIN HAZARDOUS ACROSS ALL WATERS THROUGH
MID WEEK, AND ESPECIALLY SO IN THE ATLANTIC WHERE COMBINED SEAS
WILL BE ENHANCED BY A NORTHERLY SWELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

In the hours before

Special weather statement, Mar 29, 6:53 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
653 AM EDT MON MAR 29 2010

FLZ067-068-071-072-168-172-291130-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
653 AM EDT MON MAR 29 2010

...STRONG THUNDERSTORMS MOVING INTO THE BROWARD AND PALM BEACH METRO AREAS...

AT 650 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MISSION BAY TO 7 MILES WEST OF INTERSECTION U.S. 27 PINES BLVD...
MOVING EAST AT 35 MPH.

THESE STORMS WILL AFFECT...

EAST TOLL GATE ON ALLIGATOR ALLEY...
INTERSECTION I-75 AND U.S. 27...
INTERSECTION U.S. 27 PINES BLVD...
WESTON...
DAVIE...
BOCA RATON...
PARKLAND...
CORAL SPRINGS...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF
UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT MONDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2649 8005 2629 8007 2618 8010 2599 8011
      2597 8067 2648 8041 2657 8003
TIME...MOT...LOC 1052Z 251DEG 32KT 2640 8032 2603 8053

TINGLER
Special weather statement, Mar 29, 7:00 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
700 AM EDT MON MAR 29 2010

FLZ067-068-168-291130-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
700 AM EDT MON MAR 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PALM BEACH COUNTY...

AT 654 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 6 MILES WEST OF MISSION BAY...MOVING NORTHEAST
AT 30 MPH.

THIS STORM WILL AFFECT...

SOUTH COUNTY REGIONAL PARK...
WHISPER WALK...
LOXAHATCHEE NATIONAL WILDLIFE REFUGE...
ABERDEEN...
BOYNTON BEACH...
ATLANTIS...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. WIND GUSTS
OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES. PEA SIZED HAIL IS ALSO POSSIBLE WITH THIS STORM.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT MONDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2649 8005 2644 8005 2634 8026 2642 8042
      2673 8009 2655 8004
TIME...MOT...LOC 1059Z 227DEG 27KT 2642 8027

GREGORIA
Special weather statement, Mar 29, 7:24 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
724 AM EDT MON MAR 29 2010

FLZ067-068-071-072-168-172-291215-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
724 AM EDT MON MAR 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR METRO SECTIONS OF
BROWARD AND PALM BEACH COUNTIES...

AT 720 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYNTON BEACH TO
WESTON...MOVING EAST AT 20 MPH.

THESE STORMS WILL AFFECT...

BOYNTON BEACH...
MANALAPAN...
COCONUT CREEK...
BOCA RATON...
DEERFIELD BEACH...
HILLSBORO BEACH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND
GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

LAT...LON 2654 8004 2639 8006 2634 8007 2629 8007
      2618 8010 2608 8010 2607 8011 2608 8043
      2659 8014 2660 8003 2655 8003
TIME...MOT...LOC 1124Z 264DEG 19KT 2653 8009 2612 8033

TINGLER
Special weather statement, Mar 29, 7:36 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
736 AM EDT MON MAR 29 2010

FLZ073-074-291200-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
736 AM EDT MON MAR 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
MIAMI-DADE COUNTY...

AT 733 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 8 MILES EAST OF SHARK VALLEY OBS TOWER...MOVING
NORTHEAST AT 35 MPH.

THIS STORM WILL AFFECT...

MICCOSUKEE RESORT...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. WIND GUSTS
OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES. SOME WEAK ROTATION HAS BEEN NOTED WITH THIS STORM. STAY
ALERT IN CASE A TORNADO WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT MONDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2579 8038 2558 8061 2565 8075 2591 8051
TIME...MOT...LOC 1136Z 222DEG 29KT 2566 8063

STRASSBERG
Special weather statement, Mar 29, 8:04 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
804 AM EDT MON MAR 29 2010

FLZ071>074-172-291230-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
COASTAL BROWARD COUNTY FL-
804 AM EDT MON MAR 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR METRO
MIAMI-DADE AND SOUTHERN METRO BROWARD COUNTIES...

AT 759 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM NEAR MEDLEY...MOVING NORTHEAST AT 40 MPH.
ANOTHER STORM WAS LOCATED 3 TO 5 MILES NORTHWEST OF MICCOSUKEE
RESERVATION.

THIS STORM WILL AFFECT...

MIAMI LAKES...
MIRAMAR...
PINES BLVD AND UNIVERSITY DRIVE...
COOPER CITY...
INTERSECTION I-595 AND I-95...
KROME AVE...
HIGHWAY 27...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. WIND GUSTS
OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES. SOME WEAK ROTATION HAS BEEN NOTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT MONDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2603 8038 2610 8014 2578 8030 2582 8058
TIME...MOT...LOC 1203Z 204DEG 35KT 2591 8034

STRASSBERG
Special weather statement, Mar 29, 8:15 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
815 AM EDT MON MAR 29 2010

FLZ073-075-174-291315-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
815 AM EDT MON MAR 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR INLAND
MIAMI-DADE AND MAINLAND MONROE COUNTIES...

AT 812 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
WILDERNESS WATERWAY SOUTH TO 7 MILES NORTHWEST OF FLAMINGO...MOVING
EAST AT 30 MPH.

THESE STORMS WILL AFFECT...

FLAMINGO...
MAHOGANY HAMMOCK...
PA-HAY OKEE OVERLOOK...
ROYAL PALM RANGER STATION...
HOMESTEAD GENERAL AIRPORT...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS
OF 45 TO 55 MPH. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS
AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT MONDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2513 8111 2530 8106 2529 8104 2528 8105
      2529 8100 2525 8100 2524 8096 2525 8095
      2527 8098 2530 8096 2532 8097 2531 8100
      2535 8106 2551 8102 2569 8048 2525 8052
      2517 8083 2518 8087 2512 8104 2512 8109
TIME...MOT...LOC 1214Z 248DEG 25KT 2546 8095 2521 8102

STRASSBERG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Miami, FL (KMFL), 12:00Z

0.4 hours before the tornado, 42 km from the path. March 29, 2010.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2101 joules per kilogram, CIN -2, lifted condensation level 537 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 12:00Z on 2010-03-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 346 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2101 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
1851 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
5.6
Supercell composite
21.1
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Miami, FL (KMFL), 00:00Z

11.6 hours after it, 42 km from the path. March 30, 2010.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2010-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -76626, lifted condensation level 1220 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 00:00Z on 2010-03-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -50 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-76626 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Fort Lauderdale (FXE), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
10:53 UTC7570170° 11 kt181007.8TS
11:00 UTC75.269.8180° 8 kt181008.1-TSRA
11:16 UTC75.269.8160° 13 kt171008.1-TSRA
11:38 UTC73.469.8250° 15 kt231008.5+TSRA BR
11:41 UTC71.668270° 16 kt231009.1+TSRA BR
11:45 UTC69.866.2280° 14 kt231008.8+TSRA BR
11:47 UTC69.866.2260° 11 kt231009.1+TSRA BR
11:53 UTC6967310° 13 kt181008.1+TSRA BR
12:01 UTC69.866.2330° 8 kt211008.1+TSRA BR
12:11 UTC69.866.2270° 8 kt191009.1+TSRA BR
12:25 UTC66.264.4330° 15 kt241008.5+TSRA FG
12:38 UTC6864.4 5 kt1008.5-TSRA BR
12:40 UTC69.864.40° 0 kt1008.8-TSRA BR
12:51 UTC69.866.2180° 4 kt1008.8-RA
12:53 UTC7066220° 4 kt1008.8-RA
13:16 UTC69.866.2 4 kt1008.5+RA BR
13:31 UTC71.668250° 8 kt291008.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Miami radar (KAMX), 68 km away, was scanning. The volume nearest the touchdown began at 12:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:02 UTCHAIL 0.25PlantationBroward, FLPEA SIZE HAIL REPORTED AT PINE ISLAND ROAD AND SUNRISE BLVD.
12:27 UTCTORNADO4 W Oakland ParkBroward, FLTRAINED SPOTTER REPORTED SWIRLING DEBRIS CLOUD MOVED THROUGH I-95 AND OAKLAND PARK BLVD INTERCHANGE, WIND ROCKED CARS.
12:27 UTCTORNADOOakland ParkBroward, FLEF0 TORNADO WITH MAX WINDS ESTD NR 80 MPH STARTED IN THE ROYAL PALM ISLES NEIGHBORHOOD OF OAKLAND PARK, MOVING THRU EASTERLIN PARK BEFORE CROSSING I95 NR NW 38TH ST. WORST DAMAGE WAS TWO BLOCKS EITHER SIDE OF NW 38TH ST
12:28 UTCTORNADOOakland ParkBroward, FLLARGE TREES DOWN AND LANDSCAPE DAMAGE ON NW 38 ST IN OAKLAND PARK, REPORTED BY TRAINED SPOTTER
12:31 UTCTORNADOOakland ParkBroward, FLCHANNEL 4 WEATHER REPORTS DEBRIS IN ROADWAY NEAR 38TH ST AND NW 4 AVENUE
12:35 UTCTORNADOOakland ParkBroward, FLCHANNEL 4 WEATHER REPORTS TRAILERS TURNED OVER, ROOFS COLLAPSED AND GARAGE DOOR DAMAGE NEAR 40TH ST AND NE 5 TERRACE.
12:36 UTCTSTM WND GST 05 Nne Fort LauderdaleBroward, FLWIND GUST OF 61 MPH REPORTED BY TRAINED SPOTTER
12:36 UTCTSTM WND GST 615 Nne Fort LauderdaleBroward, FLWIND GUST OF 61 MPH REPORTED BY TRAINED SPOTTER
12:36 UTCTORNADOOakland ParkBroward, FLCHANNEL 4 WEATHER REPORTS POWER LINES DOWN AND ROOF DAMAGE AT LAWN MOWER REPAIR SHOP NEAR 40TH ST AND NE 6 AVENUE
12:37 UTCTORNADOOakland ParkBroward, FLCHANNEL 4 WEATHER REPORTS POWER LINES DOWN AT DIXIE HIGHWAY AND NE 43 COURT

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.